I’ve had my Hereditary Angioedema page on this site for a few years now, It gets quite a lot of hits from around the world and the story has been shared on lots of different websites. I get quite a few emails from fellow patients and I’m always happy to chat about the condition.
Periodically I update the story with recent developments, but doing that has made the page become something of an epic, so I thought instead that I would update everyone via the occasional blogpost, so here’s one.
This year has been as interesting as any for a HAE patient. For a long time now I have been suffering with dry scaly, skin on my back and this year I’m also getting it on one of my forearms. I discussed this with my immunologist and we thought it might be a potential side effect of long term use of tranexamic acid.
As my HAE swelling are generally not too severe, especially compared to some, he suggested that I come off the drug altogether for a while and ascertain whether the skin problem improved.
I’ve been taking tranexamic acid for over twenty years now, so had no idea what would happen, but I came off the drug altogether. After about a week or so I had a completely spontaneous swelling in my right arm, there were no trigger factors, such as a bump or fall that we could identify. The attack started with the typical red rash, you can see what that looks like in the attached picture.
The swelling started as a pronounced lump in the middle of my forearm and gradually worsened, spreading right up to the elbow and down into my right arm. Once it had started I declared the tranexamic acid experiment a failure and jumped straight back on them, taking an increased dose for a few days.
Despite that the attack lasted for a good few days. I didn’t go for hospital treatment, I never do for arms and legs as they are not dangerous attacks, just a bloody inconvenience.
After being back on the medication for a few weeks I suffered another attack, again spontaneous with no trigger factors, this time it was in an area that, well let’s just say I won’t be posting any pictures of that one! I’ve had attacks like that in the past and they are extremely painful and debilitating. Last a day or two before subsiding.
I guess the lesson for me is that if you have a medication regime that is working it probably doesn’t pay to bugger about with it.